17 Things People Wish They Knew When They Started Prednisone
Editor’s note: This piece is based on the experience of individuals. Please see a doctor before starting or stopping a medication.
Prednisone is a corticosteroid that is used as an anti-inflammatory or immunosuppressant, which means it’s often prescribed to people with chronic conditions such as arthritis, lupus, multiple sclerosis and some skin conditions, among others. Though it’s a commonly prescribed drug, many users are surprised by its side effects, which can affect many parts of the body including mood and appetite.
While every patient’s experience is different and it’s hard to predict exactly how your body will respond, it can be helpful to know what’s possible when it comes to starting prednisone. We asked our Mighty community to share what they wish they had known before they started taking prednisone.
Here’s what they told us:
1. “It was a quick fix, not long term, and you have to decide if the side effects are worth the benefits, especially with other conditions.”
2. “[I wish I knew that] I would still be on it 20 years later! Weight gain, sleeplessness, thinning bones causing multiple fractures in my feet and in turn chronic pain. A wonder drug in controlling flares of disease activity, but the pay-off is huge.”
3. “I wish I knew that it would [make me feel like] a horrible witch of a woman, fueled by massive amounts of food and zero sleep. But that, most of the time, those seven days of misery would be worth it because, for me, it almost always works.”
4. “[I wish I knew] exactly what moon face was — that my whole face would look super swollen and puffy for a really long time… It’s an amazing medicine, but the side effects are ridiculous…”
5. “It’s hard to come down. I wish I knew how serious it was to go up on a dose because it’s so hard to lower the dose. It’s the drug we love to hate.”
6. “A warning about side effects would have been nice. Especially warning that it is only a temporary fix for my inflammation, causes serious mood swings and will make me so constantly hungry that food won’t seem to help at all.”
7. “[I wish I’d known] how I’d miss it so very much once I was off it for helping my pain, but so glad to be off due to weight gain and mood disturbances.”
8. “I couldn’t control my weight, my mood, or my appetite. This single medication could both help me and hurt me in more ways than one.”
9. “It makes me so ravenously hungry… (Been on it for 15 years, but it aids me in not rejecting my transplanted lungs, so what’s the other choice?)”
10. “The weight gain, how it affects your nerves, destroys your bones long term, but nothing else works like it if you need it.”
11. “While many people have terrible side effects it’s not guaranteed you will experience all of them — I didn’t. I get medication through IV every six weeks. Adding prednisone to my biologic made my life easy and less painful. I did gain a few pounds, but overall the symptoms were almost nonexistent. I will say the oral prednisone has an awful smell, to the point you can taste its disgustingness when you open the bottle.”
12. “I expected the weight gain and hair loss, but I didn’t expect my teeth to get so sensitive or the insomnia that accompanies taking it.”
13. “You have to plan your life around it, but odds are you are already doing that with your illness so why not through another wrench into it?”
14. “I wish they’d shown me the three pages of common side effects before prescribing me it so I could make an informed decision.”
15. “You don’t always have the same side effects each time. I had prednisone in 1995-1996 and the whole 13 months I was on it I was constantly hungry. When I was on it for six months last year I completely lost my appetite and lost almost 20 pounds the first month.”
16. “[I wish I’d known] to go to the grocery store for healthy foods first because I eat everything in sight.”
17. “Prednisone and I have a love/hate relationship. I have anxiety and it increases my anxiety for me, so during my prednisone courses I get frequent panic attacks. Not only that, the acne break-outs and mood swings are just horrible. It’s always the go-to; I wish there was another way to stop inflammation and pain… It’s a win/lose situation it seems.”